Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What causes constant mucus build up in the back of throat?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have a constant buildup of mucus in the back of my throat from the time I get up for the day for the last 10 months which prompts me to cough or clear my throat constantly by the end of the day it is sore. When I lay down or go to bed at night it stops building up so I get a good nights sleep. It seems to be coming up from the ttroat with some from nasal passages.I have had two scopes for acid reflux in the last 10 years and have taken omeprazole 25mg ever since.What could cause this.
Posted Thu, 20 Feb 2014 in Ear, Nose and Throat Problems
Answered by Dr. Rakesh Karanwal 52 minutes later
Brief Answer: Your problem is due to Chronic Sinus disease Detailed Answer: Hi friend, Thanks for your query. You are apparently suffering from Chronic Sinus problem, due to which there is increased formation and collection of mucus in the sinuses. This mucus then, continues to trickle down to the back of the throat (called post-nasal-drip), thereby irritating the throat wall and initiating reflex cough. Sinus problem is commonly associated with nasal allergy, which prompts increased formation of sinus secretions mucus). Post nasal drip is facilitated when you sleep on your back. Sleeping of the sides or on your stomach will minimize the flow into the throat. Daily steam inhalation through the NOSE (2-3 times/day); use of nasal decongestant drops/sprays (to open up the sinus passages and facilitate flow of secretions); and, regular intake of anti-allergic drugs (Levoceterizine + Montelukast) will empty the sinuses completely. OTHERWISE, collection, throat irritation and cough WILL CONTINUE UNTIL THE SINUSES BECOME EMPTY. Some amount of stomach contents may also be probably flowing into the throat (due to acid reflux). Addition of a Prokinetic drug, such as, metoclopramide or itopride will minimize reflux. Further, majority of the cases of GERD (Gastro-esophageal reflux disease) are associated with H.pylori (a bacteria) infection of the stomach. Hence, a 2-weeks' course of anti-H.pylori therapy will give near total relief from acid reflux. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me and prescribe treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor